Letter to the Editor

Pisa Syndrome: Acute and Tardive Forms

Authors: Samir Kumar Praharaj, DPM, Manu Arora, MD, DPM

Abstract

To the Editor:


A 30-year-old male, diagnosed as having paranoid schizophrenia for the previous 9 years, without any past or family history of major neurologic or psychiatric disorder, was initiated on intramuscular haloperidol 10 mg q.12 hours because of agitated behavior. On the fourth day, he developed sudden onset of tonic lateral flexion of the trunk toward the right side (tilted at 40°) with slight backward rotation, which increased while walking. He was administered IV promethazine 50 mg which led to complete resolution of the abnormal movement within 2 minutes. Subsequently, haloperidol was discontinued, and tablet olanzapine 10 mg/d along with tablet trihexyphenidyl 2 mg/d was initiated. There was no recurrence of dystonia thereafter.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Ekbom K, Lindholm H, Ljungberg L. New dystonic syndrome associated with butyrophenone therapy. Z Neurol 1972;202:94–103.
 
2. Burke RE, Fahn S, Jankovic J, et al. Tardive dystonia: late-onset and persistent dystonia caused by antipsychotic drugs. Neurology 1982;32:1335–1346.
 
3. Suzuki T, Koizumi J, Moroji T, et al. Clinical characteristics of the Pisa syndrome. Acta Psychiatr Scand 1990;82:454–457.
 
4. Suzuki T, Hori T, Baba A, et al. Effectiveness of anticholinergics and neuroleptic dose reduction on neuroleptic-induced pleurothotonus (the Pisa syndrome). J Clin Psychopharmacol 1999;19:277–280.
 
5. Stubner S, Padberg F, Grohmann R, et al. Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project. J Clin Psychiatry 2000;61:569–574.